Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Nashville, TN

July 6, 2004Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 6, 2004, 5:44 PM CDT for Van Buren County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 5:44 PM CDT (22:44 UTC)
Expired
Jul 6, 2004, 6:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:50 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 6, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 062244
SVRBNA
TNC175-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SPENCER...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER AROUND 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3575 8568 3558 8560 3563 8537 3570 8537
      3582 8547

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:20 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT TUE JUL 6 2004

.DISCUSSION...
BY MID AFTERNOON, THE UNSTABLE ATMOSPHERE OVER MIDDLE TENNESSEE WAS
STARTING TO PRODUCE SCATTERED CONVECTION AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR ALL OF THE MID STATE UNTIL 800 PM THIS
EVENING.

EXPECT BAND OF DEEP MEAN R.H. TO BE OVER MIDDLE TENNESSEE MUCH OF
TONIGHT AND WEDNESDAY MORNING, AS LOW LEVEL JET STRENGTHENS AHEAD OF
APPROACHING COLD OUT OF ARKANSAS. WILL GO WITH A 60% POP FOR OUR
NORTHWESTERN COUNTIES TONIGHT, WITH A 40-50% POP ELSEWHERE.

COLD FRONT SWEEPS IN ON WEDNESDAY, BUT LOW LEVEL MOISTURE IS SLOW
TO MOVE OUT OF SOUTHERN AND EASTERN SECTIONS. THUS, WILL REDUCE
CHANCE OF RAIN TO 20% FOR MOST AREAS BY TOMORROW AFTERNOON, BUT KEEP
SCATTERED CONVECTION IN PLACE OVER EASTERN AND SOUTHERN COUNTIES
THROUGH THE  DAY.

DECENT LOW LEVEL DRYING IS PROGGED TO MOVE BY TOMORROW NIGHT, AND
ALLOW TEMPERATURES TO DROP TO BETWEEN 60 AND 65 DEGREES.

FOR LATE WEEK, EXPECT MAIN WEATHER PATTERN TO CHANGE, AS LARGE UPPER
RIDGE BUILDS ACROSS MUCH OF THE SOUTHERN U.S. AND UPPER JET LIFTS
CLOSER TO THE CANADIAN BORDER. IF THIS HAPPENS, IT SHOULD (FINALLY)
PRODUCE A DRYING TREND FOR OUR FORECAST AREA. THUS, EXPECT NO MORE
THAN ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR THE LAST PART
OF THIS WEEK AND THE FIRST PART OF NEXT WEEK.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jul 6, 5:30 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUL 6 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MOVING THROUGH
MIDDLE TENNESSEE LATE THIS AFTERNOON AND EARLY EVENING.  THESE
STORMS MAY PRODUCE DAMAGING WINDS AND ISOLATED AREAS OF FLASH
FLOODING.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF SCATTERED THUNDERSTORM WEDNESDAY AND THURSDAY
THEN AGAIN SATURDAY THROUGH MONDAY.  HOWEVER...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY LATE THIS AFTERNOON.

31

In the hours before

Local storm report, Jul 6, 4:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     DICKSON                 36.08N 87.38W
07/06/2004                   DICKSON            TN   AMATEUR RADIO

            TREE DOWN ON HIGHWAY 46.

&&

VIRTS
Local storm report, Jul 6, 4:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ADAMS                   36.58N 87.07W
07/06/2004                   ROBERTSON          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN ON MINNIS ROAD NEAR
            ADAMS.

0440 PM     TSTM WND DMG     ORLINDA                 36.60N 86.67W
07/06/2004                   ROBERTSON          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN ON LAMONT ROAD NEAR
            ORLINDA.

&&

VIRTS
Local storm report, Jul 6, 5:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MCEWEN                  36.11N 87.64W
07/06/2004                   HUMPHREYS          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREE DOWN IN MCEWEN.

&&

VIRTS
Local storm report, Jul 6, 5:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     5 NW DICKSON            36.13N 87.44W
07/06/2004                   DICKSON            TN   AMATEUR RADIO

            TREE DOWN ON NORTH YELLOW CREEK ROAD IN DICKSON. POWER
            LINES REPORTED DOWN NEAR TURKEY CREEK.

&&

VIRTS
Local storm report, Jul 6, 5:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     10 S MURFREESBORO       35.71N 86.39W
07/06/2004                   RUTHERFORD         TN   AMATEUR RADIO

            TREES DOWN ON MILLER JOHNSON ROAD.

&&

VIRTS
Local storm report, Jul 6, 5:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 SW CARTHAGE           36.19N 86.03W
07/06/2004                   SMITH              TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN IN TOWN OF GRANT.

&&

VIRTS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:16 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart29 min
Jul 6, 3:43 PM CDTSevere Thunderstorm WarningOHXMontgomery32 min
Jul 6, 3:49 PM CDTSevere Thunderstorm WarningOHXWayne71 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys36 min
Jul 6, 4:06 PM CDTSevere Thunderstorm WarningOHXRobertson69 min
Jul 6, 4:14 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon16 min
Jul 6, 4:51 PM CDTSevere Thunderstorm WarningOHXMarshall24 min
Jul 6, 4:52 PM CDTSevere Thunderstorm WarningOHXHickman38 min
Jul 6, 5:06 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale39 min
Jul 6, 5:12 PM CDTSevere Thunderstorm WarningOHXRutherford63 min
Jul 6, 5:15 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon30 min
Jul 6, 5:27 PM CDTSevere Thunderstorm WarningOHXWarren48 min
Jul 6, 5:32 PM CDTSevere Thunderstorm WarningOHXLawrence28 min
Jul 6, 5:32 PM CDTSevere Thunderstorm WarningOHXCannon58 min
Jul 6, 5:34 PM CDTSevere Thunderstorm WarningOHXGiles56 min
Jul 6, 5:47 PM CDTSevere Thunderstorm WarningOHXCoffee43 min
Jul 6, 5:55 PM CDTSevere Thunderstorm WarningOHXDeKalb35 min
Jul 6, 6:05 PM CDTSevere Thunderstorm WarningOHXPickett30 min
Jul 6, 6:22 PM CDTSevere Thunderstorm WarningOHXWhite53 min
Jul 6, 6:26 PM CDTSevere Thunderstorm WarningOHXPutnam34 min
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningOHXPickett29 min
Jul 6, 6:44 PM CDTSevere Thunderstorm WarningOHXFentress46 min
Jul 6, 6:45 PM CDTSevere Thunderstorm WarningOHXVan Buren45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.